Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 41, NWS Paducah, KY

April 8, 2020Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 8, 2020, 6:34 PM CDT for Cape Girardeau County, Perry County, Missouri. It was in force for 14 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 6:34 PM CDT (23:34 UTC)
Expired
Apr 8, 2020, 6:48 PM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:39 PM CDTHAIL 1Uniontown, MO.
Apr 8, 6:39 PM CDTHAIL 1Uniontown, MO
Apr 8, 6:41 PM CDTTSTM WND DMGAltenburg, MOSEVERAL TREE TOPS BROKEN OFF IN FROHNA AND ALTENBURG. LIVE 10 INCH TREE TRUNKS SNAPPED. TRAMPOLINES DISPLACED. POWER OUTAGES ON THE WEST SIDE OF ALTENBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

728 
WFUS53 KPAH 082334
TORPAH
MOC031-157-090000-
/O.NEW.KPAH.TO.W.0041.200408T2334Z-200409T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
634 PM CDT Wed Apr 8 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern Perry County in southeastern Missouri...
  North central Cape Girardeau County in southeastern Missouri...

* Until 700 PM CDT.
    
* At 634 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Perryville, moving east at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Altenburg around 650 PM CDT.

Other locations impacted by this tornadic thunderstorm include Old
Appleton, Longtown and Frohna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3765 8982 3771 8978 3766 8952 3753 8960
TIME...MOT...LOC 2334Z 291DEG 29KT 3766 8975 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

08
1 follow-up statement
091 
WWUS53 KPAH 082348
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
648 PM CDT Wed Apr 8 2020

MOC031-157-082358-
/O.CAN.KPAH.TO.W.0041.000000T0000Z-200409T0000Z/
Perry MO-Cape Girardeau MO-
648 PM CDT Wed Apr 8 2020

...THE TORNADO WARNING FOR SOUTHEASTERN PERRY AND NORTH CENTRAL CAPE
GIRARDEAU COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.

LAT...LON 3765 8982 3771 8978 3766 8952 3753 8960
TIME...MOT...LOC 2346Z 291DEG 29KT 3762 8961 

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:50 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 3:50 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
350 PM CDT Wed Apr 8 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 318 PM CDT Wed Apr 8 2020

The primary concern in the near term remains the period of
thunderstorms and potential for severe weather this evening. Our
focus then turns to gusty post frontal winds tonight, followed by
the potential for frost Thursday night and Friday night.

Low pressure over northwest Illinois this afternoon is forecast to
track east across Indiana this evening, dragging a strong cold
front across the forecast area through the evening. Strong forcing
along and ahead of the front in combination with a very unstable
atmosphere will result in the development of thunderstorms by late
afternoon and early evening. Latest CAM guidance suggests initial
development will be in the form of discrete cells or line segments
mainly across southeast Missouri and southern Illinois. The
activity should congeal into a squall line as it progresses east
southeast into southwest Indiana and western Kentucky through the
evening. Large hail, damaging winds, and a few tornadoes will be
possible early on, with a transition to more of a damaging wind
threat as the activity becomes more linear and progresses across
the area. Given the steep mid level lapse rates, strong deep layer
shear, and substantial instability, very large hail and widespread
damaging winds are possible.

Most of the thunderstorm activity should be southeast of the area
by midnight, with a rapid decrease in cloud cover overnight. The
remainder of the short term period will be dry and much cooler as
Canadian high pressure builds southeast across the Plains into the
Mississippi Valley. In the wake of the front overnight, strong
gradient winds are possible, with sustained northwest winds of 15
to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today,
highs on Thursday are only expected to reach the upper 50s and
lower 60s, followed by middle to upper 50s on Friday. Lows
Thursday night are forecast in the middle 30s. At this time, it
appears as though winds should stay elevated enough to mitigate
much in the way of frost development Thursday night. Will need to
monitor frost potential Friday night over portions of southwest
Indiana and the Kentucky Pennyrile if clouds are slow enough to
increase ahead of the next weather system.

.LONG TERM...(Saturday through Wednesday)
Issued at 350 PM CDT Wed Apr 8 2020

Though light showers or sprinkles may occur Sat morning due to a
minor mid level disturbance, PoPs are expected to ramp up Sat night
and Sun as a low pressure system arrives from the southwestern
CONUS. There should be enough low level moisture advection ahead of
this system to produce nearly an inch of rainfall in the southern
Pennyrile region, and lesser amounts farther to the northwest. Tstms
are possible, especially during times of deepest moisture and lift
(late Sunday). There were some timing differences in the medium
range models with this system, but the best guess at this time is
that the nearly stacked system will be moving off toward the
northeast Sun night.

For the first half of next week, the PAH forecast area will be under
relatively cool cyclonic flow aloft and increasing surface pressure.
This pattern will tend to generate quite a bit of cloudiness at
times, but measurable pcpn does not appear likely at all. Perhaps
there may be some sprinkles as disturbances move through the flow
aloft. The NBM still tended to leave slight PoPs in the forecast Mon
and Tue, at least. This was blended with a small amount drier 12Z
ECMWF data. It may be cool enough for frost Wed morning (Day 7), if
clouds clear out enough.

&&

.AVIATION...
Issued at 1239 PM CDT Wed Apr 8 2020

Once MVFR ceilings clear western Kentucky this afternoon, VFR
conditions are expected through the majority of the forecast
period. The main exception is with the line of thunderstorms
expected to accompany the passage of a cold front this evening.
The storms will likely result in a reduction in ceilings and
visibilities to at least MVFR for an hour or two at each terminal,
along with the potential for strong to severe wind gusts and
large hail. South/southwest winds around 10 knots or less this
afternoon will shift to the northwest 10 to 20 knots with some
gusts pushing 30 knots tonight. Northwest winds will subside
somewhat on Thursday, but will remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DB
AVIATION...RJP
Hazardous weather outlook, Apr 8, 3:35 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Wed Apr 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Wed Apr 8 2020

...Potential Outbreak Of Severe Thunderstorms Very Late Today and
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for an outbreak of severe thunderstorms has
increased, mainly during the evening hours. Scattered
thunderstorms are forecast to move into southern Illinois and
southeast Missouri very late this afternoon or early this evening.
The storms are forecast to become numerous as they move east-
southeast across the entire region this evening.

Conditions will be favorable for large hail, possibly golf ball
size in the strongest storms. Locally damaging winds and a few
tornadoes will be possible. The Storm Prediction Center has placed
our region within an enhanced risk of severe thunderstorms.

Locally heavy rain could result in isolated flooding problems
apart from the ongoing river flooding. Refer to flood statements
for ongoing minor to moderate flooding on the Mississippi and
lower Ohio Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A small chance of thunderstorms is forecast over much of the region
late Saturday night through Sunday evening. Locally heavy rainfall
and lightning will be the primary concerns.

Minor to moderate flooding will persist on the Mississippi and
lower Ohio Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this evening.

MY/DRS

In the hours before

Local storm report, Apr 8, 6:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             ZALMA                   37.14N 90.08W
04/08/2020  E1.75 INCH       BOLLINGER          MO   AMATEUR RADIO

            TIME ESTIMATED FROM RADAR.

&&

DWS
Local storm report, Apr 8, 6:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             CUTLER                  38.03N 89.57W
04/08/2020  M1.50 INCH       PERRY              IL   TRAINED SPOTTER

&&
Local storm report, Apr 8, 6:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             ADVANCE                 37.10N 89.91W
04/08/2020  M1.00 INCH       STODDARD           MO   EMERGENCY MNGR

&&
Local storm report, Apr 8, 6:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             PINCKNEYVILLE           38.08N 89.38W
04/08/2020  E1.50 INCH       PERRY              IL   PUBLIC

&&
Local storm report, Apr 8, 6:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             PERRYVILLE              37.73N 89.87W
04/08/2020  M0.88 INCH       PERRY              MO   TRAINED SPOTTER

&&

DWS
Local storm report, Apr 8, 6:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 W DU QUOIN            38.00N 89.31W
04/08/2020  M1.00 INCH       PERRY              IL   EMERGENCY MNGR

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:28 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne47 min
Apr 8, 5:30 PM CDTAreal Flood AdvisoryPAHBollinger3 hr
Apr 8, 5:51 PM CDTFlash Flood WarningPAHBollinger3 hr
Apr 8, 6:04 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard41 min
Apr 8, 6:13 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry34 min
Apr 8, 6:16 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott44 min
Apr 8, 6:20 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley41 min
Apr 8, 6:22 PM CDTAreal Flood AdvisoryPAHCape Girardeau, Scott3 hr
Apr 8, 6:31 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry44 min
Apr 8, 6:50 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott40 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningPAHCape Girardeau23 min
Apr 8, 6:59 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley25 min

Nearby

Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.